Jump to content

Recommended Posts

You are dispatched to a residence for an adult male that was witnessed to collapse spontaneously from standing position w/o prior complaint, injury, or obvious mechanism.

You AOS and found Pt. lying supine w/o obvious sign of injury or trauma; breathing very shallow at a rate of 8/min, marked pallor, diaphoresis, and cold to touch. Bystander/family stated that he had been ingesting oral Oxycontin for pain and it was their perception that he had been taking more than what was prescribed or appropriate. 54 y/o.

Treat on gentlemen. I will answer questions as they are asked :wave:

Edited by erice2592

Share this post


Link to post
Share on other sites

any other history? specifically addictions/ diabetes/ stroke/ cardiac? medications? WITNESSED number taken? Also check pupils...

per my level, check BGL, obtain twelve lead & transmit, obtain vitals, protect airway and assist ventilations as necessary, appropriate sized IV with .9NS, once IV is established, administer enough narcan to bring the respiratory drive back around (lets not bring him out just yet... no need to have a pissed off 54 year old in extreme pain thrashing around without need for it >.> )

Edited by Defiant1

Share this post


Link to post
Share on other sites

Pulse rate and strength?

peripheral pulses?

Resp rate & volume?

ETCO & waveform?

Pupils?

What kind of pain is he taking the oxy for? dosage?

If resp volume & rate is insufficient then lets support as needed withO2 and possibly BVM

as said above, 12 lead which shows?

IV , larger bore as we may be going down the arrest pathway.

BG=

Pull the narcan out of the box if we determine it's not cardiac related per the 12 lead.

Share this post


Link to post
Share on other sites

any other history? specifically addictions/ diabetes/ stroke/ cardiac? medications? WITNESSED number taken? Also check pupils...

per my level, check BGL, obtain twelve lead & transmit, obtain vitals, protect airway and assist ventilations as necessary, appropriate sized IV with .9NS, once IV is established, administer enough narcan to bring the respiratory drive back around (lets not bring him out just yet... no need to have a pissed off 54 year old in extreme pain thrashing around without need for it >.> )

Hx: Chronic Pain due to back injury X 2 years ago. No other history reported.

Medications: Oxycontin (Unknown Dose :confused:, pills were not kept in Rx bottles) 325 ASA X 1/day

No witness to medication, suspected Rx abuse.

Pupils: Constricted, sluggish

Initial Vitals:

BP:208/132

HR: 120

RR: 8/Shallow

SpO2: 78%

EtCo2: 58 W/ appreciable waveform

FSBS: 146

12-Lead: bigemnial PVC w/ palpable rate of 50 w/ occasional salvos of unifocal ectopy (runs of VT).

Rejects OPA

Post Narcan:

improvement in respiratory rate and increased depth and volume of respiration. The patient's neuro-motor tone changed from flaccid and aphasic to decerebrate posturing, deep slow sonorous respirations, and a fixed left-downward conjugate gaze. :turned:

ISLAND EMT

Pulse rate and strength? Palpable 50, Monitor shows 120

peripheral pulses? Nada

Resp rate & volume? 8/Shallow

ETCO & waveform? 58 w/ appreciable waveform

Pupils? Constricted and sluggish

What kind of pain is he taking the oxy for? Chronic back pain X 2 years dosage? Unknown (med's not in Rx bottle)

If resp volume & rate is insufficient then lets support as needed withO2 and possibly BVM: Done

as said above, 12 lead which shows? bigemnial PVC w/ palpable rate of 50 w/ occasional salvos of unifocal ectopy (runs of VT).

IV , larger bore as we may be going down the arrest pathway.

BG=146

Pull the narcan out of the box if we determine it's not cardiac related per the 12 lead.

obvious improvement in respiratory rate and increased depth and volume of respiration. The patient's neuro-motor tone changed from flaccid and aphasic to decerebrate posturing, deep slow sonorous respirations, and a fixed left-downward conjugate gaze

Edited by erice2592

Share this post


Link to post
Share on other sites

Put him on 100% oxygen and see if that fixes his SpO2.

If not and he won't take an OPA then call for an RSI capable Officer provided they can locate significantly faster than we can take him on to hospital; unless backup is very close (a few minutes away) I'd take him to the hospital.

The VT could be hypoxia related; see if some oxygen fixes it to start with.

Edited by Kiwiology

Share this post


Link to post
Share on other sites

Put him on 100% oxygen and see if that fixes his SpO2.

If not and he won't take an OPA then call for an RSI capable Officer provided they can locate significantly faster than we can take him on to hospital; unless backup is very close (a few minutes away) I'd take him to the hospital.

The VT could be hypoxia related; see if some oxygen fixes it to start with.

100% doesnt do much, no resolve for VT. he is posturing, and you have RSI on board. Vec, etomidate, diprivan, and versed.

Share this post


Link to post
Share on other sites

I'm going to go with nasal airway & BVM,to manage the airway, not ready to paralyze him just yet.

Severe hypoxia due to depressed resp effort.

How much Narcan did we use so far?

Put the pads on and be ready to code him.

Share this post


Link to post
Share on other sites

Hello,

Thank you for post a scenario.

I agree, this fellow needs an airway (protect and predicted course). I would do an airway assessment, set up the equipment and brief everybody on the plan.

I am not sure about Vecuronium because I have no experience with it. If I recall it is fairly long acting.

I would go with Rocuronium 50mg IV followed by Propofol 100mg IV. My rationale for Propofol is it is neuroprotective and we have plenty of pressure to work with.

For post intubation management I would use a Propofol gtts (if you have a pump) or Propofol 50mg IV PRN. My goal ETCO2 would be 40.

If possible, I would try and get the BP below 160.

As for the ugly EKG this may be due to ICP and brain stem issues.

Cheers

Share this post


Link to post
Share on other sites

I'm going to go with nasal airway & BVM,to manage the airway, not ready to paralyze him just yet. Done at your request

Severe hypoxia due to depressed resp effort. Could Be

How much Narcan did we use so far? Nobody has indicated a dose thus far

Put the pads on and be ready to code him. Done at your request

Ventilation's have poor compliance even with an adjunct.

EtCo2 is now up to 72.

Hello,

Thank you for post a scenario.

I agree, this fellow needs an airway (protect and predicted course). I would do an airway assessment, set up the equipment and brief everybody on the plan.

I am not sure about Vecuronium because I have no experience with it. If I recall it is fairly long acting.

I would go with Rocuronium 50mg IV followed by Propofol 100mg IV. My rationale for Propofol is it is neuroprotective and we have plenty of pressure to work with.

For post intubation management I would use a Propofol gtts (if you have a pump) or Propofol 50mg IV PRN. My goal ETCO2 would be 40.

If possible, I would try and get the BP below 160.

As for the ugly EKG this may be due to ICP and brain stem issues.

Cheers

Roc is in as well as propofol.

tube was placed after an IV paralytic was administered w/ direct visualization of the vocal chords, a yellow-purple color change of ETCO2 detector, regular square ETCO2 in-line waveform that correlated to manual ventilations, bilateral lung sounds, and no air movement auscultated at the abdomen. Just prior to the IV paralytic and intubation the measured ECG rate was 48 sinus bradycardia w/ frequent PVC's.

Share this post


Link to post
Share on other sites

Hello,

This patient has chronic pain. In the initial post, if I recall, there was indication that he has been taking extra Oxy for pain. From my experience it is not uncommon for chronic pain suffers to take an extra dose. Especially when there is some acute on chronic pain. Also, it is difficult for these patients to OD with opiates alone (mixed OD is a different case). In fact, looking back, I have seen more opiate OD in the hospital setting with opiate naive patients. In the prehospital I only have seen one opiate only OD that was serious (of course some geographical areas are different....I had a friend who worked in Philadelphia in the 1990's....I degrees).

Second, this fellow had a rapid decrease in LOC. Is it primary a cardiac event or is a neurological event? With a sky high blood pressure, abnormal muscle movements, and deviated gaze I am thinking neurological.

As for the bradycardiac. First, take a quick listen to ensure that we have good air entry and make sure we do not have an pneumothorax on the go. I would give him Atropine 1mg IV (so much for pupils checks by neurosurgery.....lol). Give Propofol IV PRN and aim for deep sedation. With luck, this will reduce his assumed ICP. I would also work on bring down the CO2 to 40 or so.

Get him loaded with the HOB at 30 degree and head inline to ensure good venous drainage.

Cheers

Edited by DartmouthDave

Share this post


Link to post
Share on other sites

×
×
  • Create New...